MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Catalog Number 1550250-33
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Perforation (2001); Thrombosis (2100); Pericardial Effusion (3271)
Date of Event 08/16/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
G9: exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The stent remains in patient.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.The other additional vascular devices referenced in b5 are filed under separate medwatch report numbers.
 
Event or Problem Description
It was reported that the patient presented for a staged percutaneous coronary intervention due to a non-st elevated myocardial infarction.The procedure was performed to treat a heavily calcified lesion in the left anterior descending coronary artery.The lesion was prepped with atherectomy and balloon angioplasty.A 2.25 x 38 mm xience sierra stent was implanted distally, and a 2.5 x 33 mm xience sierra stent was implanted proximally; however, following deployment of the 2.5 x 33 mm xience sierra stent, a perforation was noted.Unsuccessful attempts were made to seal the perforation with balloon tamponade and the patient¿s blood pressure started dropping, so a 2.8 x 19 mm graftmaster stent delivery system (sds) was attempted to be advanced, but the shaft kinked and the device was removed without issue.A second 2.8 x 19 mm graftmaster stent was advanced and successfully deployed.Pericardiocentesis was performed to treat the pericardial effusion.Following a non-abbott temporary ventricular assist device was placed and blood clots were noted in the proximal lad, in the graftmaster (due to undersizing) and likely in the proximal 2.5 x 33 mm xience sierra stent.Aspiration of the clots was successfully performed.Due to the heavy calcification, further balloon angioplasty was performed with multiple non-compliant balloon catheters at the site of the graftmaster.Post balloon angioplasty, another perforation was noted.A 4.0 x 19 mm graftmaster stent was deployed to treat this perforation; however, failed to seal the perforation.The balloon of the 4.0 x 19 mm graftmaster stent delivery system (sds) was deflated successfully, but on attempted removal with no reported resistance, it was noted that part of the balloon material had separated with the tip.Attempts to remove the tip of the sds were made with snare and forceps but this was unsuccessful.The balloon migrated to the aorta and the patient lost further pressure and arrested.Cardiopulmonary resuscitation was performed but the patient expired.No additional information was provided.
 
Additional Manufacturer Narrative
Exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.The reported patient effects of perforation, thrombosis, pericardial effusion, hypotension and death are listed in the xience sierra everolimus eluting coronary stent systems instructions for use as a known patient effects of coronary stenting procedures.A medical review was performed by an abbott vascular clinical specialist who concluded that the main cause of death is probably due to perforation (mainly due to the heavy calcified lesion and atherectomy device) and mi.A conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
XIENCE SIERRA
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key8978065
Report Number2024168-2019-11610
Device Sequence Number226853
Product Code NIQ
UDI-Device Identifier08717648227134
UDI-Public08717648227134
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2020
Device Catalogue Number1550250-33
Device Lot Number9012341
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/16/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date09/09/2019
Supplement Report FDA Received Date10/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.25 X 38 MM XIENCE SIERRA STENT
Outcome Attributed to Adverse Event Death;
Patient Age85 YR
Patient Weight70